For Kids With a Type of E. Coli -- Just Say 'No' to Antibiotics
May 23, 2000 -- Children infected with E. coli O157:H7 -- a bug that
can cause severe diarrhea, vomiting, and even death -- should not take
antibiotics. According to a new study, the drugs given to fight the infection
could actually bring on a potentially fatal complication involving the
E. coli can be contracted "from all kinds of things including
water, cider, and many different foods," says David Lewis, MD, who reviewed
the study for WebMD. The disease can also be spread from person to person, he
says. For example, inadequate hand washing after changing the diaper of a sick
child can easily result in the bug's rapid spread through a day care center.
Lewis is with the Lucile Packard Children's Hospital in Palo Alto, Calif., and
Stanford University Medical Center.
According to researcher Craig S. Wong, MD, and colleagues at the University
of Washington School of Medicine in Seattle, approximately 15% of those who
contract the bug each year will develop hemolytic uremic syndrome, or HUS. It's
a serious condition that can result in the need for blood transfusions or even
kidney dialysis, in which a machine must do the work of the kidneys. If not
fatal, HUS can still cause lingering medical problems.
Wong's team investigated various factors that could potentially increase a
child's risk for developing HUS. They studied more than 70 young children sick
with laboratory-confirmed E. coli O157:H7 infections. Of the 10 children
who developed the complication, five had been given antibiotics.
When a child eats an undercooked hamburger or swallows pool water
contaminated with E. coli, it's not really the bacteria that makes them
sick. What's responsible for the bloody diarrhea, vomiting, and fever is
actually a toxic waste product that the bacteria produce. But, says Lewis,
contrary to what you'd expect, and as this study shows, killing the bugs with
antibiotics is not the answer. Although it's not yet understood for sure, the
antibiotic could cause the bugs to pump out more toxins or to burst open and
spill all their toxins at once as they die.
Lewis tells WebMD that the debate over whether to give antibiotics to
children with this type of E. coli infection has been raging for quite
some time. "This study strongly suggests that it's a very bad idea," he
says. "It probably won't help and it might be harmful." If your child
suddenly develops bloody diarrhea, he says, "it's important to contact a
physician immediately." Until a sample can be taken and tested for the
presence of E. coli, "parents should basically sit tight."
Despite the natural impulse to do whatever they can to help their child feel
better, Lewis urges parents to avoid a potentially fatal error. The majority of
E. coli cases clear up without complication and without antibiotics, he
says, and "one thing is for sure: parents should not give leftover
antibiotics to a child with bloody diarrhea."
According to the CDC, an estimated 73,000 cases of E. coli infection,
resulting in an average 61 deaths, occur in the U.S. each year. Lewis tells
WebMD that the long-term focus of research is, and should be, on preventing the
disease, starting with the elimination of the bacteria from our food and water
supply. "At this point," he says, "we really can't do anything but
treat the symptoms." If a child becomes infected, all doctors can do is
watch to see if complications arise and then "support the child through it.
For now, we really don't have anything definitive once it develops," so the
best bet is prevention.